Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 75, NWS Pueblo, CO

June 20, 2004El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 20, 2004, 12:55 PM MDT for El Paso County, Colorado. It was in force for 65 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2004, 12:55 PM MDT (18:55 UTC)
Expired
Jun 20, 2004, 2:00 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 75 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 1:05 PM MDTHAIL 11 W Black Forest, CO
Jun 20, 1:12 PM MDTTORNADO7 E Monument, COBRIEF TORNADO TOUCHDOWN IN THE VICINITY OF HODGEN AND STEPPLER RD. NO DAMAGE REPORTED.
Jun 20, 1:16 PM MDTHAIL 17 Nw Peyton, CO
Jun 20, 1:18 PM MDTTORNADO8 E Monument, COBRIEF TORNADO TOUCHDOWN REPORTED AT HODGEN AND BLACK FOREST ROAD. NO DAMAGE REPORTED.
Jun 20, 1:20 PM MDTHAIL 17 Nw Peyton, CO
Jun 20, 1:20 PM MDTHAIL 25 Nne Black Forest, CO
Jun 20, 1:24 PM MDTHAIL 0.75Peyton, CO
Jun 20, 1:26 PM MDTHAIL 17 Nw Peyton, CO
Jun 20, 1:26 PM MDTHAIL 1.251 E Black Forest, CO
Jun 20, 1:28 PM MDTHAIL 17 Nw Black Forest, CO
Jun 20, 1:28 PM MDTHAIL 17 Nw Black Forest, CO
Jun 20, 1:38 PM MDTHAIL 17 Nw Black Forest, CO
Jun 20, 1:38 PM MDTHAIL 1.52 E Black Forest, CO
Jun 20, 1:40 PM MDTHAIL 1.251 E Black Forest, CO
Jun 20, 1:47 PM MDTHAIL 0.754 Nw Peyton, CO
Jun 20, 1:51 PM MDTHAIL 22 E Black Forest, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WUUS55 KPUB 201855
SVRPUB
COC041-202000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1255 PM MDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 200 PM MDT

* AT 1252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF BLACK FOREST...AND WAS
  MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  BLACK FOREST THROUGH 120 PM MDT
  
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3913 10482 3902 10482 3898 10408 3913 10407

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:48 AM MDT, 9 hours 7 minutes earlier.

Area forecast discussion, Jun 20, 3:48 AM MDT, 9 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
348 AM MDT SUN JUN 20 2004

.SHORT TERM...
(TODAY AND TONIGHT)

...MAIN WEATHER CONCERN IS THUNDERSTORM/SEVERE POTENTIAL ACROSS THE
EAST THIS AFTERNOON AND EVENING...

HI RES ETA STILL INDICATES DRIER AIR TO SPREAD ACROSS THE REGION
TODAY.  CONSIDERABLE LOW CLOUDS ACROSS THE EAST THIS MORNING SHOULD
BREAK UP BY MID TO LATE MORNING...WITH A GOOD DEAL OF SUN BY
AFTERNOON MOST AREAS.  INCREASED SUN WILL ALLOW WARMER TEMPERATURES
ACROSS THE EAST TODAY...AND THIS IS ALREADY WELL REFLECTED IN
FORECASTS.  OVERALL THUNDERSTORM POTENTIAL LOOKS LESS TODAY THAN
IN PREVIOUS DAYS DUE TO DRIER AIRMASS MOVING IN...AND WEAK DOWNSLOPE
FLOW AS OPPOSED TO MODERATE TO STRONG UPSLOPE FLOW.  HOWEVER...HI RES
ETA STILL SHOWS AN AREA OF CONVECTIVE PRECIP BREAKING OUT...MAINLY
NORTH OF THE ARKANSAS RIVER LATE THIS AFTERNOON INTO THE EVENING.
AMOUNTS DONT LOOK AS HIGH AS IN PREVIOUS DAYS...BUT AREA OF PRECIP
IS THERE.  THERE IS STILL A RISK OF SEVERE STORMS ON THE PLAINS
TODAY AS PLENTY OF INSTABILITY WILL CONTINUE (LIS OF -4) AND CAPES
WILL BE IN THE RANGE OF 1000-1500 J/KG.  ALSO...LOOKS LIKE CIN WILL
BE GONE BY AFTERNOON MOST AREAS.  HOWEVER...SEVERE POTENTIAL DOESNT
LOOK AS GREAT AS PREVIOUS DAYS...WITH 0-6KM BULK SHEAR VECTORS
MARGINAL FOR ROTATING SUPERCELLS AT 30-35 KTS (COMPARED TO 50 KTS
SATURDAY). ALSO...THE AVAILABLE MOISTURE TO FUEL THE STORMS WILL
BE LESS ADEQUATE.  AGAIN...SEEMS LIKE BEST POTENTIAL WILL MAINLY BE
NORTH OF THE ARKANSAS RIVER...AS A WEAK BOUNDARY SAGS SOUTH TO THIS
VICINITY DURING THE LATE AFTERNOON AND EVENING HOURS.  ALONG AND
NORTH OF THIS BOUNDARY...SHOULD BE THE MOST WIDESPREAD AND MOST
SEVERE CONVECTION. OVERNIGHT...BOUNDARY WASHES OUT AS CONVECTION
PULLS OFF TO THE EAST OF COLORADO.  SOME LOW CLOUDS TO CONTINUE
OVER THE EASTERN PLAINS...ESPECIALLY EAST OF LA JUNTA...WITH A
GENERAL DECREASE IN CLOUD COVER ELSEWHERE.  AS FAR AS THE FIRE
WEATHER THREAT...WHILE THE ATMOSPHERE DOES DRY OUT CONSIDERABLY
TODAY...ESPECIALLY WEST OF THE PLAINS...WINDS LOOKS TO COME UP
SHORT OF HIGHLIGHT CRITERIA.  SO NO HIGHLIGHTS NEEDED AT THIS
TIME.  OTHER THAN BEING WARMER TODAY...WESTERN PORTIONS OF THE
FORECAST AREA (AREAS WEST OF THE SANGRES, LAKE AND CHAFFEE
COUNTIES) SHOULD SEE LITTLE CHANGE IN THE PATTERN FROM PREVIOUS
DAYS. LW

.LONG TERM...
(MONDAY THROUGH SATURDAY)

MONDAY: PLENTY OF SFC MOISTURE AND CLOUDINESS WILL BE IN PLACE
ACROSS THE E PLAINS MONDAY MORNING AS UPSLOPE CONDITIONS TAKE HOLD
IN WAKE OF THE COLD FRONT. LATEST NUMERICAL GUIDANCE INDICATED MAX
TEMPS BELOW ONGOING FORECAST...SO HAD TO COOL THINGS DOWN ACROSS
THE E PLAINS A BIT. THIS LOOKS TO BE A DAY WHERE ALAMOSA WILL
BE AS WARM OR WARMER THAN PUEBLO. PAINTED ALL OF THE E PLAINS WITH
SCATTERED POPS FOR THE ENTIRE DAY...SINCE THE DAY WILL START OUT WITH
POST-FRONTAL SCENARIO...THEN THE AFTERNOON WILL ADD SOLAR
INSOLATION. GFS SHOWS A STRONG NORTHERLY SURGE DURING THE
EVENING/NIGHT WHICH WILL ADD FURTHER DYNAMICS. QUICK LOOK AT 0-6 KM
SHEAR INDICATES A BETTER WINDOW OF SEVERE WX LATE AFTN INTO THE
EVENING.

TUESDAY: THE NORTHERLY SURGE THE PREVIOUS NIGHT WILL PULL DOWN MUCH
COOLER AIR INTO THE E PLAINS...AND GUIDANCE REFLECTS MUCH COOLER
TEMPS FOR TUES. THUS...HAD TO COOL MAX T GRIDS. NO CHANGES NEEDED
TO ONGOING POPS SINCE LOW LEVEL MOISTURE REMAINS...AND OVERALL
PATTERN PERSISTS.

FOR THE EXTENDED (WED THROUGH SAT): PREDOMINANT NW FLOW CONTINUES
ACROSS THE STATE THROUGH THE PERIOD AS THE W HALF OF THE US SITS
BETWEEN TWO VERY LARGE UPPER LOWS...ONE OFF THE PACIFIC COAST...THE
OTHER OVER THE N GREAT LAKES REGION. THIS PATTERN WILL BRING A DAILY
CHANCE OF PRECIP TO THE CWA AS COOLER SFC HIGH PRES DROPS DOWN INTO
THE CENTRAL US. WITH THE WAY THE SFC FLOW AND UPPER LEVEL FLOW IS
SITUATED...FAVORABLE SHEAR WILL PROVIDE A DAILY THREAT OF SEVERE
WEATHER. THEREFORE...VERY FEW ADJUSTMENTS WERE MADE TO THE ONGOING
EXTENDED FORECAST. HOWEVER...ONE THING TO NOTE IS THAT THE GFS IS
TRYING TO WARM THE EASTERN PLAINS CONSIDERABLY ON WED. NOT SURE IF
THIS IS BELIEVABLE RIGHT NOW...BUT WARRANTS ANOTHER LOOK ON LATER
SHIFTS. MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 20, 7:00 AM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN JUN 20 2004

COZ058>089-093>099-211300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING...MAINLY ACROSS THE EASTERN COLORADO PLAINS...NORTH OF
THE ARKANSAS RIVER.  THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
QUARTER SIZE HAIL...WIND GUSTS OVER 60 MPH...BRIEF HEAVY RAIN
...AND DANGEROUS LIGHTNING.  ALSO...THERE WILL BE JUST ENOUGH WIND
SHEAR IN THE ATMOSPHERE FOR STORMS TO ROTATE...AND POSSIBLY
PRODUCE A TORNADO.  THE MOST LIKELY WINDOW FOR SEVERE CONVECTION
WILL BE FROM 300 PM TO MIDNIGHT.

WEST OF THE SANGRE DE CRISTO CREST...AND ACROSS LAKE AND CHAFFEE
COUNTIES...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING.  THIS ACTIVITY WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE ACROSS THE AREA THROUGH THE NEXT WEEK.  SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE
POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING 1 TO 2
INCH DIAMETER HAIL...AND WIND GUSTS OVER 60 MPH.  THE BEST CHANCES
FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN PLAINS OF COLORADO ON
MONDAY AND FRIDAY...DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 300 PM ACROSS SOUTHEAST COLORADO.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:34 PM MDTTornado WarningPUBCrowley56 min
Jun 19, 9:51 PM MDTSevere Thunderstorm WarningPUBKiowa54 min
Jun 20, 12:29 AM MDTSevere Thunderstorm WarningPUBKiowa61 min
Jun 20, 1:37 PM MDTTornado WarningPUBEl Paso53 min
Jun 20, 2:20 PM MDTSevere Thunderstorm WarningPUBBaca85 min
Jun 20, 2:33 PM MDTTornado WarningPUBEl Paso57 min
Jun 20, 3:33 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo87 min
Jun 20, 3:44 PM MDTTornado WarningPUBEl Paso, Pueblo61 min
Jun 20, 3:46 PM MDTSevere Thunderstorm WarningPUBBaca89 min
Jun 20, 4:20 PM MDTTornado WarningPUBCrowley, Pueblo55 min
Jun 20, 4:33 PM MDTSevere Thunderstorm WarningPUBHuerfano57 min
Jun 20, 4:56 PM MDTSevere Thunderstorm WarningPUBPueblo64 min
Jun 20, 5:07 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Otero83 min
Jun 20, 5:16 PM MDTSevere Thunderstorm WarningPUBCrowley29 min
Jun 20, 5:22 PM MDTSevere Thunderstorm WarningPUBCrowley23 min
Jun 20, 5:54 PM MDTTornado WarningPUBBent66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.